Alert archive / Kansas / Tornado Warnings in 1999

Tornado Warning 18, NWS Topeka, KS

May 22, 1999Dickinson County, Kansas

NWS Topeka, KS issued this tornado warning at May 22, 1999, 10:16 PM CDT for Dickinson County, Kansas. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 22, 1999, 10:16 PM CDT (03:16 UTC)
Expired
May 22, 1999, 11:00 PM CDT
In force
44 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Dickinson County, KS

What was reported inside it

TimeReportWhereRemark
May 22, 10:18 PM CDTHail 0.75Abilene, KS
May 22, 10:39 PM CDTHail 1.75Chapman, KS
May 22, 10:55 PM CDTHail 1Enterprise, KS
May 22, 10:55 PM CDTThunderstorm Wind 52Enterprise, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 9:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1999-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1999-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-507 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KTOP 230318 RRA
TORTOP
KSC041-230400-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1016 PM CDT SAT MAY 22 1999

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  DICKINSON COUNTY IN CENTRAL KANSAS

* UNTIL 1100 PM CDT

* AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO 13 MILES WEST OF
  TALMAGE...OR ABOUT 13 MILES NORTHEAST OF SALINA...MOVING SOUTHEAST 
AT 20 MPH.  ANOTHER AREA OF ROTATION WAS INDICATED JUST EAST OF 
ABILENE ALSO MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  MOONLIGHT
  CHAPMAN
  ENTERPRISE
  ABILENE

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 22, 2:49 PM CDT, 7 hours 27 minutes earlier.

Area forecast discussion, May 22, 2:49 PM CDT, 7 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
249 PM CDT SAT MAY 22 1999

PRECIP TONIGHT MAIN FORECAST CONCERN.

19Z SURFACE MAP SHOWED SYNOPTIC COLD FRONT PUSHING INTO NORTHWESTERN
NEBRASKA.  LOW 60S DEW POINTS WERE BEGINNING TO POOL AHEAD OF THIS
FEATURE IN WEST CENTRAL NEBRASKA...AND THUNDERSTORMS WERE FIRING IN
THIS AREA.  FARTHER SOUTH ACROSS OUR CWA...MID/HIGH LEVEL CLOUD
DEBRIS FROM EARLIER MCS WAS HOLDING TEMPS DOWN A BIT...AND A FEW
LINGERING SHOWERS WERE DISSIPATING.  HOWEVER SEVERAL BOUNDARIES HAVE
BEEN LAID DOWN FROM EARLIER CONVECTION AND COULD FOCUS REIGNITION OF
STORMS THIS EVENING.

AXIS OF BEST INSTABILITY HAS SET UP OVER WESTERN KANSAS INTO WESTERN
NEBRASKA.  MOISTURE CONVERGENCE IN NORTHWEST KS/SOUTHWEST NE WAS
BEING OVERRUN BY MID LEVEL COOL AIR/SHORT WAVE.  EXPECT CONVECTION
TO FIRE THERE SHORTLY THEN DRIFT EAST TO EAST-SOUTHEAST.  AS COLD
FRONT DROPS SOUTHEAST TONIGHT EXPECT CLUSTER OF STORMS TO
DEVELOP/MOVE EASTWARD AS FOCUS OF INSTABILITY SHIFTS EAST.  THOUGH
THERE COULD BE SOME SCATTERED CONVECTION AHEAD OF COLD
FRONT/MCS...EXPECT MAIN THRUST OF RAIN TO BE ALONG THE BOUNDARY.
CONSIDERED FLASH FLOOD/FLOOD WATCH OVER PARTS OF THE CWA BASED
ON LOW FLASH FLOOD GUIDANCE VALUES...HOWEVER WITH PROGRESSIVE
MOVEMENT OF THE SYSTEM...WILL NOT ISSUE ONE NOW.

AFTER COLD FRONT CLEARS THE CWA BY SUNDAY MORNING...SURFACE HIGH
SETTLES OVER THE PLAINS BY AFTERNOON.  CLEARING SKIES AND DRIER AIR
EXPECTED TO CONTINUE INTO MONDAY.  FWC/FAN TEMP FORECASTS ARE NOT
TOO FAR OFF AND CANT ARGUE WITH THEM AT THE MOMENT.

.TOP...NONE

62

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:24 PM CDTSevere Thunderstorm WarningTOPRepublic31 min
May 22, 8:48 PM CDTSevere Thunderstorm WarningTOPCloud32 min
May 22, 9:37 PM CDTSevere Thunderstorm WarningTOPOttawa48 min
May 22, 10:07 PM CDTTornado WarningTOPOttawa33 min
May 22, 10:24 PM CDTSevere Thunderstorm WarningTOPGeary, Morris46 min
May 22, 10:42 PM CDTTornado WarningTOPMorris38 min
May 22, 11:13 PM CDTTornado WarningTOPMorris32 min
May 22, 11:25 PM CDTFlash Flood WarningTOPDickinson, Geary3 hr
May 22, 11:35 PM CDTFlash Flood WarningTOPOttawa3 hr
May 22, 11:45 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage30 min
May 23, 12:17 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin38 min
May 23, 12:17 AM CDTSevere Thunderstorm WarningTOPOsage38 min
May 23, 12:35 AM CDTSevere Thunderstorm WarningTOPAnderson30 min

Nearby

Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.